Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone patch side effect/fatigue
Aug 17, 2000

I was prescribed the Andoderm patch for a low testosterone level, within 3 days I became very ill. My spleen had become very large,fatigued and nauseated. The following week tested positive CD4 234; VL 5000, my fatigue worsened when I developed shingles to the L upper side of my body. My fatigue started to improve when my DR put me back on the patch and also started me on meds ziagen, epivir and viracept. Again after 3 days my spleen was enlarged and same symptoms as before; my fatigue worsened to where I couldn't function and the diarrhea from from the viracept hasn't helped. What do you suggest to help get my energy and stamina back? My CD4 IS NOW 287 VL 220. I switched to both viramune and sustiva instead of the viracept today.

Response from Dr. Frascino

I'm not quite sure from your question the exact time frame of what's been happening to you but let me try to help. It appears that you found out that you had a low testosterone level before you knew you were HIV positive. You then started the Androderm patch and within 3 days felt worse and stopped your patch (?). Shortly there after you found out you were HIV positive with a CD4 of 234 and elevated viral load of 5000. And then you developed shingles.

From this information you are HIV + and have significant depletion of your CD4s. HIV disease is the most likely the cause of your low testosterone level. Fatigue in the setting of HIV disease has many potential causes -- including low testosterone. Other potential causes include anemia, depression, occult infection and inadequate rest. It is possible that some of your symptoms may have due to causes other than the Androderm patch. Shingles (zoster infection) or perhaps other infections, including HIV itself, might account for some of the symptoms. Enlarged spleen, nausea, and fatigue are not common side effects of testosterone replacement.

You were then started on a combination of medications including ziagen, epivir and Viracept -- as well as being restarted on the patch. You apparently felt better for three days then developed progressive incapacitating fatigue and diarrhea. Certainly Viracept has been associated with diarrhea. Almost all the antivirals have been associated with fatigue. Again it is unlikely that the testosterone replacement would be the most likely cause of your symptoms.

You have now discontinued your Viracept and have been started on two non-nucleoside drugs -- viramune and sustiva. Using 2 drugs from this same class of agents is somewhat unusual. At this point I would suggest it is most important to find the right combination of drugs for your HIV infection. A combination that you can tolerate and that hopefully will suppresses your viral load to undetectable levels. Once your regimen has been established –with the help of an HIV specialist -- you can begin to work on other issues including your low testosterone levels. You might try testosterone replace with the new gel formulation (Androgel) or a different brand of patch, such as Testoderm. If symptoms persist, such as fatigue, further evaluation of the potential causes listed above would be warranted.

Bottom line -- work on your HIV infection first; consult a specialist if you can as picking the right regimen early in the course of treatment is crucial. I predict that testosterone replacement will not be a problem once you have these other variables under control.

Good luck! Try not to get overwhelmed. Things will get better.

RJF


Previous
Will PROCRIT shots increase my viral load?
Next
Intermittent fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement